Wyoming, 2021Winter Storm in Wyoming, February 15 to 17, 2021
February 15 to 17, 2021 · NWS RIW · 3 events in 3 counties and zones
The next in a series of Pacific troughs and ample moisture brought another round of heavy snow to portions of the western mountains and the Star Valley. The heaviest snow fell at the Jackson Hole Ski Resort where 30 inches of new snow fell.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The next in a series of Pacific troughs and ample moisture brought another round of heavy snow to portions of the western mountains and the Star Valley. The heaviest snow fell at the Jackson Hole Ski Resort where 30 inches of new snow fell. Amounts elsewhere were generally under 15 inches. In the Salt and Wyoming Range, 12 to 18 inches was common. In the lower elevations, in the Star Valley, amounts ranged from 7 to 14 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 15, 4:43 AM MST, 1 hour 17 minutes earlier.
Area forecast discussion, Feb 15, 4:43 AM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
443 AM MST Mon Feb 15 2021
.SHORT TERM...(Today through Tuesday)
Issued at 221 AM MST Mon Feb 15 2021
Northwest flow continues to build across the region, with
favorable direction for increased snowfall for the western
mountains. Snow already starting to fall for the Tetons and
Jackson Hole, which will spread into the southern WY mountains and
the Green River basin during the day. Snow accumulations of 6 to
12 inches expected for higher elevations, with 3 to 5 inches for
Jackson Hole and Star Valley. Models continue to note a piece of
energy sweeping across southern WY late this afternoon and
evening, bringing accumulations up to an inch across Sweetwater
County and the lower elevations of Lincoln County. For areas east
of the divide, the northwest flow will not bring precipitation,
but will help shift the arctic airmass out of the region, with the
beginning stages of more moderate winter temperatures. Highs today
will still struggle out of the teens for most areas, but areas
downwind from the Bighorn range may reach the upper 20s with some
downsloping. Tonight and Tuesday, the northwest flow will become
more dominant, bringing continued light snow to the western
mountains, and increased snow chances for the Bighorn range. The
northwest flow will continue to moderate temperatures, with most
lower elevations reaching the lower 30s!
.LONG TERM...(Tuesday night through Sunday)
Issued at 221 AM MST Mon Feb 15 2021
Northwest flow will continue to be the dominant flow through the
period. This means snow will be likely across the western mountains
through the period as well. Models continue to show a small piece of
energy dropping out of Canada late Wednesday; which could bring
scattered snow showers east of the Divide. A weak ridge looks to
build in briefly ahead of the next system late Thursday which will
briefly turn off the snow machine in the west.
Northwest flow associated with the ridge turns the snow back on in
the west but the main story is the decent Pacific trough that is
quickly on the heels of the departing ridge. As the trough dives
toward the Desert Southwest, this will place the entire CWA in the
most favorable location for widespread precipitation. First in the
mountains then spreading east over the Divide by early Saturday
morning before quickly departing late Saturday night. Models have
been somewhat consistent with this system the last several runs
which has raised confidence. However, confidence is lacking in
overall timing and impacts. Nonetheless, this is a system worth
watching over the next couple days. Along with this potential
system, winds across the area will begin to increase with the
highest winds happening late Sunday through late Monday in the wind
prone areas.
Mid-level temperatures appear to be favorable to those that aren't
fans of frigid temperatures. These mid-level temps gradually warm
through the period which has helped increase surface temperatures.
Continued with long-term MOS guidance and agreed with the potential
for low to mid-30s with the potential for a 40 or two in places
toward the end of the term. These surface temps are still slightly
below normal but long-term climate models suggest that there won't
be any crazy subzero highs and lows for the foreseeable future.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 437 AM MST Mon Feb 15 2021
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
Snow has already begun to pick up around KJAC this morning, and
will continue to impact flight operations through most of the next
24 hours. The snow will spread into the KBPI/KPNA vicinities
around 18Z, continuing through around 06Z Tuesday. KRKS will see
breezy southwest winds through the afternoon, with a few gusts
near 20kts. A brief round of snow is expected late in the
afternoon into the early evening.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
VFR conditions will prevail for the rest of the terminal sites
through the period and ceilings have mostly scattered out. Ceilings
will begin to develop again Monday at 4 to 7kft AGL as the next
storm system moves in. A brief -shsn may reach KCOD late this
afternoon, but chances are low and impacts would be minimal.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 221 AM MST Mon Feb 15 2021
Snow returns to the western mountains today and tonight, with
lighter snow continuing through midweek. Light snow will also
return to the Bighorn range tonight and Tuesday. Gusty winds
return to southern and central WY today with some gusts to 20mph
expected. Breezy conditions continue for south WY Tuesday and
Wednesday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM MST Tuesday for WYZ012-013-
023-024.
&&
SHORT TERM...Straub
LONG TERM...Vorst
AVIATION...Straub
FIRE WEATHER...Straub
Hazardous weather outlook, Feb 15, 3:26 AM MST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
326 AM MST Mon Feb 15 2021
WYZ001>020-022>030-161030-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
326 AM MST Mon Feb 15 2021
...Winter Weather Advisories for parts of Western Wyoming today
and tonight...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Monday and Monday night...Snow in the western mountains and the
far west valleys. Please see the winter weather statement for more
details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday and Wednesday...Periods of light snow in the west.
Friday and Saturday...A chance of snow over the west.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Storm, Teton & Gros Ventre Mountains
- When
- February 15, 6:00 AM MST to February 17, 12:00 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Tetons. At the top of the Jackson Hole Ski Resort, 30 inches of new snow fell. Amounts elsewhere were generally 15 inches or less.
Winter Storm, Star Valley
- When
- February 15, 6:00 AM MST to February 17, 12:00 AM MST
- Where
- Star Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
New snowfall in the Star Valley generally ranged from 7 to 14 inches.
Winter Storm, Salt River & Wyoming Ranges
- When
- February 15, 8:00 AM MST to February 17, 12:00 AM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Heavy snow fell throughout the Salt and Wyoming Range, with many places receiving between 12 and 20 inches of new snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in North Carolina, February 15 to 16, 20213 deaths · 10 injured · EF3 · 2 events
- Tornadoes and Flood in Georgia, February 15 to 18, 20215 injured · $510,000 · EF2 · 7 events
- Winter Storm and Winter Weather in Illinois, February 15 to 16, 20211 death · 1 injured · 19 events
- Ice Storm and Winter Storm in Mississippi, February 15, 2021$4.5 million · 47 events
- Winter Storm and Sleet in Louisiana, February 15, 2021$500,000 · 9 events
- Ice Storm in Tennessee, February 15, 2021$629,000 · 3 events
- Ice Storm and Winter Storm in West Virginia, February 15 to 16, 2021$189,000 · 25 events
- Tornadoes and Damaging Winds in Florida, February 15, 2021$64,000 · EF0 · 23 events
- Winter Storm and Heavy Snow in Arkansas, February 15, 2021$140,000 · 2 events
- Ice Storm and Winter Storm in Kentucky, February 15 to 16, 2021$75,000 · 4 events
- Winter Storm and Winter Weather in Ohio, February 15 to 16, 2021$50,000 · 9 events
- Hail in Georgia, February 15, 2021$50,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940620, 940621, 940622.